I am noticing my Mom is substituting odd words for common things. Any advice?

Follow
Share

Mom was recently hospitalized with CHF and afib. Like "hair tonic" for body lotion. Is this a sign of imminent stroke?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
I would think of aphasia first, and that happens with vascular dementia affecting dominant hemisphere language areas at least as much as with Alzheimer, but maybe that's because my mom did that too. My mom was not even aware she had it though and would get mad at us because she was sure she was making perfect sense! Changing up words like hand-clock for watch can actually be a strategy taught by speech therapists to keep communication going when word finding gets to be a problem. But, things like saying mushroom for marshmallow can confuse things more. And saying the opposite of what you actually want can be a nightmare...in any event, consider getting a speech and language therapy eval and Rx done and see if they can help. They even helped my mom at least a little for a little while.

We had the same thing with anticoagulation - Coumadin might have been the only thing that might have slowed down here progression more than the anti-platelet agents that she was somewhat resistant to at best, but was deemed too risky.
Helpful Answer (1)
Report

Went with Mom to her check-up today, and brought up the subject of assisted living with her doctor. He agreed with me that she should do this, so I will be checking out places. She is currently in independent living now. Her care is getting to be too much for me, as I am a diabetic, and she has a son who refuses to visit her or help me. I think this is the best solution.
Helpful Answer (3)
Report

As far as the substitution of her words, I think that's a classic sign of Alzheimer's Disease. This is from the alz.org website:

People with Alzheimer's may have trouble following or joining a conversation. They may stop in the middle of a conversation and have no idea how to continue or they may repeat themselves. They may struggle with vocabulary, have problems finding the right word or call things by the wrong name (e.g., calling a "watch" a "hand-clock").
Helpful Answer (0)
Report

Thanks for your answers. I think I stated that Mom was taking baby aspirin only now for afib. I will be looking into ALF for her, but it will not be easy. Will be seeing her doc for a check-up this week, so I hope I find out more.
Helpful Answer (2)
Report

debsent, my MIL screwed up her Coumadin too, got her INR from a target of 2-3 all the way to a 9.5 and suffered a brain bleed. You have the red flag right there, she can no longer manage her meds and needs to be somewhere that they are dispensed on schedule.
Helpful Answer (1)
Report

When you say she couldn't manage coumadin, do you mean she couldn't manage the dosage or taking it on time? Or her body couldn't handle it? I have people come into my mom's independent living apartment 2X a day to give her the meds she takes because she couldn't remember to take them. They have outside home health care agencies that have employees inside my mom's bldg that will come and do any kind of care they need. You might see if your mom's facility has that possibility (if managing the coumadin) was her issue. The village nurse comes in once a month to check her INR (her blood thickness level) and then her doc calls me with the dosage for the following period.
Helpful Answer (0)
Report

Thank you for your answers. As far as I know, after just reviewing meds with her cardiologist, she is taking baby aspirin only. She could not manage coumadin and had a massive bleed with Pradaxa. I have suspected that she should not be living alone, as she is in independent living with no assisted living possibility. She would have to move out into another facility, but I could hire an aide so she could stay where she is. Will be visiting her primary this week, so I hope to get more answers. Thanks again!
Helpful Answer (3)
Report

My MIL is currently in serious decline, with a long history of CHF/Afib. She has had many TIA's and small strokes that have gradually erased memory and reasoning. You need to pursue Guardianship as soon as possible and please understand it is not safe for her to live alone.
Helpful Answer (1)
Report

I doubt it. I imagine it's more of an indication of general cognitive decline. My mom is 95 and has atrial fib and CHF also. She's doing pretty well and on warfarin (blood thinner) to make sure that her blood is thin enough to prevent a stroke from a clot and several meds for her atrial fib. I imagine your mom is also on a blood thinner?

My mom will miss a few words here and there, but she has no short-term memory and I believe some of that is from her medications that keep her heart slowed down. So it's always a trade-off. Just make sure that you keep appointments with her doctor about her heart and blood coagulation levels (INR).
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.